Maine, 2008Heavy Snow in Maine, February 5, 2008
February 5, 2008 · NWS CAR · 1 event in 1 county or zone
Low pressure tracking across Maine during the 5th brought heavy snow to northeast Aroostook county. then continued through the evening.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure tracking across Maine during the 5th brought heavy snow to northeast Aroostook county. Snow began during the morning of the 5th...then continued through the evening. Storm total snow accumulations ranged from 6 to 8 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Feb 5, 10:40 AM EST, 20 minutes earlier.
Area forecast discussion, Feb 5, 10:40 AM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
1040 AM EST TUE FEB 5 2008
.SYNOPSIS...
LOW PRESSURE MOVING EASTWARD FROM THE GREAT LAKES WILL MOVE
ACROSS THE REGION THIS AFTERNOON. WEAK HIGH PRESSURE WILL
BUILD ACROSS THE REGION TONIGHT. ANOTHER AREA OF LOW PRESSURE
WILL MOVE ACROSS SOUTHERN NEW ENGLAND WEDNESDAY AND WEDNESDAY
NIGHT. HIGH PRESSURE WILL BUILD ACROSS THE REGION FOR THURSDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
HAVE UPDATED THE COASTAL ZONES TO CANCEL THE WINTER WEATHER
ADVISORY AS THE THREAT OF ICING HAS ENDED ACROSS THIS REGION.
WITH A STRONG SOUTH TO SOUTHEAST FLOW OFF THE OCEAN... EXPECT LOW
LEVEL/SURFACE TEMPERATURES TO SLOWLY RISE ABOVE FREEZING THROUGH
EARLY THIS AFTERNOON. THIS WILL LEAD TO MORE OF A TRANSITION FROM
SNOW TO RAIN BY EARLY THIS AFTERNOON.
MODELS IN VERY GOOD AGREEMENT WITH TWO LOW PRESSURES CROSSING THE
REGION TODAY. FIRST LOW WILL TRACK FROM UPSTATE NEW YORK OFF THE
MAINE COAST WHILE ANOTHER LOW PRESSURE TRACKS THROUGH NORTHERN
MAINE. LOW OVER NEW YORK INDICATED BY ENHANCED PRECIPITATION EARLY
THIS MORNING. EXPECT THE BEST LIFT AND HIGHEST QPF WITH THIS LOW TO
MOVE JUST OFFSHORE TODAY. MODELS INDICATE ANOTHER MAX QPF AREA TO
MOVE ACROSS NORTHERN SECTIONS THIS AFTERNOON. BUFKIT INDICATES
DECENT OMEGA CORRESPONDING WITH FAVORABLE DENDRITIC GROWTH LAYER
ACROSS THE NORTH THIS AFTERNOON. GFS SNOW RATIO TOOL PUMPING OUT 7
INCHES OF SNOW USING RATIOS OF 16 TO 1 OVER THE NORTH WHERE THE
NAM WITH LOWER RATIOS OF 12 TO 1 INDICATE 4 INCHES POSSIBLE. WILL
SPLIT THE DIFFERENCE WHICH SHOULD PROVIDE 4 TO 6 INCHES OF SNOW
ACROSS THE NORTH. CRITICAL THICKNESS INDICATES PRECIP SHOULD FALL
AS SNOW SO WILL ISSUE SNOW ADVISORY FOR ZONES 1 AND 2 TODAY.
WINTER WEATHER ADVISORIES FOR THE REMAINDER OF THE REGION, ISSUED
ON YESTERDAYS DAY SHIFT, STILL LOOKS VERY GOOD SO NO NEED TO MAKE
ANY CHANGES THERE. WITH MAX PRECIP AREAS MOVING NORTH AND SOUTH OF
THIS AREA, LIFT NOT AS IMPRESSIVE ACROSS CENTRAL AND DOWNEAST
SECTIONS SO 2 TO 5 INCHES WITH A CHANGEOVER TO SLEET AND FREEZING
RAIN APPEARS TO BE STILL ON TRACK.
PRECIP PULLS OUT OF THE AREA BY LATE THIS AFTERNOON INTO EARLY
EVENING WITH IMPROVING CONDITIONS. SKIES MAKE BREAK FOR A SHORT
TIME AROUND MIDNIGHT BUT CLOUDS SHOULD INCREASE LATE TONIGHT WITH
THE ADVANCE OF THE NEXT LOW PRESSURE FROM THE SOUTHWEST.
&&
.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
USED A BLEND OF THE GFS/SREF/NAM FOR THE POP GRIDS AND ADJUSTED
THE HIGHER POPS FURTHER S TOWARD THE COAST. LOOKS AS THOUGH THE GFS
IS OVERDONE AND COULD HAVE CONVECTIVE FEEDBACK ISSUES. ECMWF AND
GEM ALIGNING W/A CONTINUED TREND FURTHER S W/SFC LOW MOVING OFF
SRN NEW ENGLAND AND THEN PASS S OF NOVA SCOTIA. USED THE PRECIP
FROM THICKNESS TOOL AND MATCHING THIS W/THE BUFKIT PROFILES
INCLUDED A MIX OF LIGHT SNOW AND SLEET FOR CNTL AND DOWNEAST AREAS
ON WEDNESDAY GIVEN TEMPS RIGHT AROUND FREEZING. ANY PRECIP THAT
FALLS N OF OF THESE AREAS WILL BE IN THE FORM OF LIGHT SNOW. USED
THE HPC QPF AND THEN MADE ADJUSTMENTS IN AREAL COVERAGE TO ALIGN
BETTER W/THE POP & WX GRIDS GIVING .10 OR LESS WHERE 60% OR
GREATER POPS IS SITUATED. UPPER LEVEL TROF TO FCST TO SWING ACROSS
THE CWA WEDNESDAY NIGHT TO KEEP CHC OF SNOW SHOWERS/ LIGHT SNOW
BEFORE HIGH PRES BUILDS ACROSS THE REGION ON THURSDAY.
TOOK A BLEND OF THE GMOS/NAM12 FOR TEMPERATURES ON WEDNESDAY.
GMOS WAS FOLLOWED CLOSELY WEDNESDAY NIGHT THROUGH THURSDAY NIGHT
W/ADJUSTMENTS THURSDAY NIGHT TO BUMP MINS DOWN ACROSS THE N
W/HIGH PRES BUILDING IN FROM CANADA.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
MAIN FOCUS IN THIS SECTION SHIFTS TO THE POTENTIAL FOR A
SIGNIFICANT EVENT SUNDAY INTO MONDAY AS LOW PRES IS FCST TO MOVE
ACROSS THE GREAT LAKES AND THEN REDEVELOP OFF THE SRN NEW ENGLAND
COAST AND BOMBS OUT IN THE BAY OF FUNDY. 00Z ECMWF NOW ALIGNING
W/THE GFS FOR THIS POSSIBILITY. GGEM SHOWING SIGNS OF THIS TO
HAPPEN AS WELL. THEREFORE...DECIDED TO MAKE ADJUSTMENTS TO GMOS
POPS UPWARD BY 20-30% FOR SATURDAY INTO SUNDAY NIGHT. GMOS POPS
DO NOT MATCH UP TO WHAT THE LATEST GFS IS SHOWING IN REGARDS TO
THIS STORM. CONFIDENCE LEVEL IS AT 50% ATTM. IF WHAT IS MENTIONED
ABOVE COMES TO FRUITION...THIS COULD BE A MAJOR WINTER EVENT RIGHT
INTO MONDAY. STILL PLENTY OF TIME TO ASSESS THIS SITUATION W/LATER
MODEL RUNS.
&&
.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
VFR CONDITIONS WILL LOWER TO IFR THIS MORNING IN SNOW AND MIX
PRECIPITATION. SOME IMPROVEMENT TOWARDS MIDNIGHT AS LOW PRESSURE
MOVES EAST OF THE REGION.
LOOKING FURTHER OUT...MVFR W/BRIEF PERIOD OF IFR INTO WEDNESDAY
AFTERNOON AND THEN CONDITIONS BEGIN TO IMPROVE TO VFR WEDNESDAY
NIGHT INTO THURSDAY AS HIGH PRES BEGINS WORKING IN FROM CANADA.
THE NEXT POTENTIAL FOR MVFR/IFR LOOKS TO BE ON FRIDAY AS AN UPPER
LVL DISTURBANCE MOVES ACROSS THE REGION.
&&
.MARINE...
NEAR TERM: SOUTHERLY WINDS WILL INCREASE TO SCA CONDITIONS BY MID
MORNING AND CONTINUE INTO THE AFTERNOON. WINDS DECREASE RAPIDLY
THIS EVENING BUT SEAS WILL STAY ABOVE SCA CRITERIA FOR MOST OF THE
NIGHT. USED A BLEND OF THE GFS AND NAM12 FOR WINDS AND WNAWAVE FOR
SEAS. ALSO USED THE INTRA COASTAL TOOL FOR SEAS IN THE INLETS.
SHORT TERM: THE NEXT POTENTIAL FOR SCA WILL COME WEDNESDAY NIGHT
INTO THURSDAY AS LOW PRES PASSES S OF NOVA SCOTIA AND HIGH PRES
BUILDS TOWARDS THE WATERS FROM THE W. PRES GRADIENT TIGHTENS W/NNE
WIND. USED THE GFS WINDS FOR THIS TIME-FRAME AND ADJUSTED DOWN A
FEW KNOTS ESP THURSDAY NIGHT INTO SATURDAY AS THE GRADIENT
WEAKENS. KEPTS SEAS UP A BIT LONGER THAN WHAT WNAWAVE GIVES AS
SWELL IN LIKELY BEHIND THE LOW ON THURSDAY.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...SNOW ADVISORY UNTIL 5 PM EST THIS AFTERNOON FOR MEZ001-002.
WINTER WEATHER ADVISORY UNTIL 5 PM EST THIS AFTERNOON FOR
MEZ003>006-010-011-015>017-031-032.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EST THIS AFTERNOON FOR
ANZ050>052.
&&
NEAR TERM...FITZSIMMONS/FOSTER
SHORT TERM...HEWITT
LONG TERM...HEWITT
AVIATION...FITZSIMMONS/FOSTER
MARINE...FITZSIMMONS/FOSTER/HEWITTHazardous weather outlook, Feb 5, 10:50 AM EST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
1050 AM EST TUE FEB 5 2008
MEZ001-002-061600-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-
1050 AM EST TUE FEB 5 2008
...SNOW ADVISORY IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN MAINE.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SNOW ADVISORY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS POTENTIAL FOR ANOTHER WINTER STORM AS LOW PRESSURE MOVES
OUT OF THE GREAT LAKES REGION AND REDEVELOPS NEAR THE SOUTHERN NEW
ENGLAND COAST BY LATE IN THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS PLEASE REPORT PRECIPITATION AMOUNTS BY CALLING THE SPOTTER
HOTLINE. ALL OTHERS PLEASE CALL IN REPORTS USING THE AUTOMATED
REPORTING SYSTEM BY CALLING TOLL FREE 877-633-6772.
MEZ003>006-010-011-015>017-031-032-061600-
NORTHERN SOMERSET-NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-
SOUTHEAST AROOSTOOK-CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-
SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON-
SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
1050 AM EST TUE FEB 5 2008
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS POTENTIAL FOR ANOTHER WINTER STORM AS LOW PRESSURE MOVES
OUT OF THE GREAT LAKES REGION AND REDEVELOPS NEAR THE SOUTHERN NEW
ENGLAND COAST BY LATE IN THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS PLEASE REPORT PRECIPITATION AMOUNTS BY CALLING THE SPOTTER
HOTLINE. ALL OTHERS PLEASE CALL IN REPORTS USING THE AUTOMATED
REPORTING SYSTEM BY CALLING TOLL FREE 877-633-6772.
MEZ029-030-061600-
COASTAL HANCOCK-COASTAL WASHINGTON-
1050 AM EST TUE FEB 5 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS POTENTIAL FOR ANOTHER WINTER STORM BY LATE IN THE
WEEKEND AS LOW PRESSURE MOVES OUT OF THE GREAT LAKES REGION AND
REDEVELOPS NEAR THE SOUTHERN NEW ENGLAND COAST.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS PLEASE REPORT PRECIPITATION AMOUNTS BY CALLING THE SPOTTER
HOTLINE. ALL OTHERS PLEASE CALL IN REPORTS USING THE AUTOMATED
REPORTING SYSTEM BY CALLING TOLL FREE 877-633-6772.
ANZ050>052-061600-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
1050 AM EST TUE FEB 5 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
FITZSIMMONS
In the hours before
Special weather statement, Feb 5, 8:14 AM EST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
814 AM EST TUE FEB 5 2008
MEZ001-002-051615-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-
INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA...
FORT KENT...FRENCHVILLE...PRESQUE ISLE...CARIBOU...VAN BUREN...
MARS HILL
814 AM EST TUE FEB 5 2008
...BAND OF SNOW MOVING INTO NORTHERN MAINE...
THE LEADING EDGE OF THE BAND OF SNOW IS IN MOVING INTO MUCH OF
AROOSTOOK COUNTY AT THIS TIME. SHORTLY AFTER THE LEADING EDGE
MOVES ACROSS THE REGION...VISIBILITY WILL BECOME RAPIDLY REDUCED...
AT TIMES TO A HALF MILE OR LESS...AS THE SNOWFALL INTENSITY PICKS
THROUGH LATE THIS MORNING. MOTORISTS CAN EXPECT AN INCH OR TWO OF
ACCUMULATION ON AREA ROADWAYS WITH THE HEAVIER BANDS OF SNOW
THROUGH LATE THIS MORNING. CAUTION IS ADVISED WHILE TRAVELING ON
AREA ROADWAYS THIS MORNING.
FITZSIMMONS
Heavy Snow, Northeast Aroostook
- When
- February 5, 11:00 AM EST to 9:00 PM EST
- Where
- Northeast Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 6 to 8 inches.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Tennessee, February 5 to 6, 200824 deaths · 76 injured · $37 million · EF3 · 50 events
- Tornadoes and Hail in Arkansas, February 5, 200814 deaths · 175 injured · $137 million · EF4 · 39 events
- Tornadoes and Hail in Tennessee, February 5, 20089 deaths · 84 injured · $231 million · EF4 · 53 events
- Tornadoes and Flash Flooding in Kentucky, February 5 to 6, 20084 deaths · 16 injured · $17 million · EF3 · 66 events
- Tornadoes and Hail in Kentucky, February 5, 20083 deaths · 27 injured · $26 million · EF3 · 21 events
- Tornadoes and Hail in Mississippi, February 5 to 6, 200818 injured · $64 million · EF3 · 30 events
- Winter Weather in Texas, February 5, 20082 deaths · 5 injured · $15,000 · 1 event
- Flooding in Indiana, February 5 to 29, 20086 injured · $2.1 million · 42 events
- Tornadoes and Hail in Missouri, February 5, 2008$520,000 · EF2 · 10 events
- Tornado and Damaging Winds in Indiana, February 5, 2008$2.2 million · EF1 · 33 events
- Lightning Strike in Ohio, February 5, 20081 death · 1 event
- Tornadoes and Hail in Arkansas, February 5, 20084 injured · $309,000 · EF1 · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 80857.